Sumatriptan; Naproxen Oral Tablets
What is this medication?
SUMATRIPTAN; NAPROXEN (soo ma TRIP tan; na PROS en) is used to treat migraines with or without aura. An aura is a strange feeling or visual disturbance that warns you of an attack. This medicine is not used to prevent migraines.
This medicine may be used for other purposes; ask your health care provider or pharmacist if you have questions.
COMMON BRAND NAME(S): Treximet
What should I tell my care team before I take this medication?
They need to know if you have any of these conditions:
- cigarette smoker
- circulation problems in fingers and toes
- coronary artery bypass graft (CABG) surgery within the past 2 weeks
- drink more than 3 alcohol-containing drinks per day
- heart disease
- high blood pressure
- high cholesterol
- history of irregular heartbeat
- history of stomach bleeding
- history of stroke
- kidney disease
- liver disease
- lung or breathing disease, like asthma
- stomach or intestine problems
- an unusual or allergic reaction to sumatriptan, naproxen, aspirin, other NSAIDs, other medicines, foods, dyes, or preservatives
- pregnant or trying to get pregnant
How should I use this medication?
Take this medicine by mouth with a glass of water. Follow the directions on the prescription label. You can take it with or without food. If it upsets your stomach, take it with food. Do not cut, crush, or chew this medicine. Do not take it more often than directed.
A special MedGuide will be given to you by the pharmacist with each prescription and refill. Be sure to read this information carefully each time.
Talk to your pediatrician regarding the use of this medicine in children. While this drug may be prescribed for children as young as 12 for selected conditions, precautions do apply.
Overdosage: If you think you have taken too much of this medicine contact a poison control center or emergency room at once.
NOTE: This medicine is only for you. Do not share this medicine with others.
What if I miss a dose?
This does not apply. This medicine is not for regular use.
What may interact with this medication?
Do not take this medicine with any of the following medicines:
- certain medicines for migraine headache like almotriptan, eletriptan, frovatriptan, naratriptan, rizatriptan, sumatriptan, zolmitriptan
- ergot alkaloids like dihydroergotamine, ergonovine, ergotamine, methylergonovine
- MAOIs like Carbex, Eldepryl, Marplan, Nardil, and Parnate
This medicine may also interact with the following medications:
- certain medicines for blood pressure, heart disease, irregular heart beat
- certain medicines for depression, anxiety, or psychotic disorders
- certain medicines that treat or prevent blood clots like warfarin, enoxaparin, dalteparin, apixaban, dabigatran, and rivaroxaban
- NSAIDs, medicines for pain and inflammation, like ibuprofen or naproxen
This list may not describe all possible interactions. Give your health care provider a list of all the medicines, herbs, non-prescription drugs, or dietary supplements you use. Also tell them if you smoke, drink alcohol, or use illegal drugs. Some items may interact with your medicine.
What should I watch for while using this medication?
Visit your health care provider for regular checks on your progress. Tell your health care provider if your symptoms do not start to get better or if they get worse.
This medicine may cause serious skin reactions. They can happen weeks to months after starting the medicine. Contact your health care provider right away if you notice fevers or flu-like symptoms with a rash. The rash may be red or purple and then turn into blisters or peeling of the skin. Or, you might notice a red rash with swelling of the face, lips or lymph nodes in your neck or under your arms.
Talk to your health care provider if you are pregnant before taking this medicine. Taking this medicine between weeks 20 and 30 of pregnancy may harm your unborn baby. Your health care provider will monitor you closely if you need to take it. After 30 weeks of pregnancy, do not take this medicine.
You may get drowsy or dizzy. Do not drive, use machinery, or do anything that needs mental alertness until you know how this medicine affects you. Do not stand up or sit up quickly, especially if you are an older patient. This reduces the risk of dizzy or fainting spells. Alcohol may interfere with the effect of this medicine. Avoid alcoholic drinks.
Do not take other medicines that contain aspirin, ibuprofen, or naproxen with this medicine. Side effects such as stomach upset, nausea, or ulcers may be more likely to occur. Many non-prescription medicines contain aspirin, ibuprofen, or naproxen. Always read labels carefully.
This medicine can cause ulcers and bleeding in the stomach and intestines at any time during treatment. This can happen with no warning and may cause death. Smoking, drinking alcohol, older age, and poor health can also increase risks. Call your healthcare provider right away if you have stomach pain or blood in your vomit or stool.
This medicine does not prevent a heart attack or stroke. This medicine may increase the chance of a heart attack or stroke. The chance may increase the longer you use this medicine or if you have heart disease. If you take aspirin to prevent a heart attack or stroke, talk to your health care provider about using this medicine.
This medicine may increase your risk to bruise or bleed. Call your health care provider if you notice any unusual bleeding.
Tell your healthcare provider right away if you have any change in your eyesight.
Your mouth may get dry. Chewing sugarless gum or sucking hard candy and drinking plenty of water may help. Contact your health care provider if the problem does not go away or is severe.
If you take migraine medicines for 10 or more days a month, your migraines may get worse. Keep a diary of headache days and medicine use. Contact your health care provider if your migraine attacks occur more frequently.
What side effects may I notice from receiving this medication?
Side effects that you should report to your doctor or health care provider as soon as possible:
- allergic reactions (skin rash, itching or hives; swelling of the face, lips, or tongue)
- bleeding (bloody or black, tarry stools; red or dark brown urine; spitting up blood or brown material that looks like coffee grounds; red spots on the skin; unusual bruising or bleeding from the eyes, gums, or nose)
- blood clot (chest pain; shortness of breath; pain, swelling, or warmth in the leg)
- heart failure (trouble breathing; fast, irregular heartbeat; sudden weight gain; swelling of the ankles, feet, hands; unusually weak or tired)
- kidney injury (trouble passing urine or change in the amount of urine)
- light-colored stool
- liver injury (dark yellow or brown urine; general ill feeling or flu-like symptoms; loss of appetite, right upper belly pain; unusually weak or tired, yellowing of the eyes or skin)
- low red blood cell counts (trouble breathing; feeling faint; lightheaded, falls; unusually weak or tired)
- rash, fever, and swollen lymph nodes
- redness, blistering, peeling, or loosening of the skin, including inside the mouth
- stroke (changes in vision; confusion; trouble speaking or understanding; severe headaches; sudden numbness or weakness of the face, arm or leg; trouble walking; dizziness; loss of balance or coordination)
Side effects that usually do not require medical attention (report to your doctor or health care provider if they continue or are bothersome):
- nausea, vomiting
- passing gas
- trouble sleeping
This list may not describe all possible side effects. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.
Where should I keep my medication?
Keep out of the reach of children and pets.
Store at room temperature between 15 and 30 degrees C (59 and 86 degrees F).
Get rid of any unused medicine after the expiration date.
To get rid of medicines that are no longer needed or have expired:
- Take the medicine to a medicine take-back program. Check with your pharmacy or law enforcement to find a location.
- If you cannot return the medicine, check the label or package insert to see if the medicine should be thrown out in the garbage or flushed down the toilet. If you are not sure, ask your health care provider. If it is safe to put it in the trash, empty the medicine out of the container. Mix the medicine with cat litter, dirt, coffee grounds, or other unwanted substance. Seal the mixture in a bag or container. Put it in the trash.
NOTE: This sheet is a summary. It may not cover all possible information. If you have questions about this medicine, talk to your doctor, pharmacist, or health care provider.
Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy